Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 73, NWS Denver/Boulder, CO

May 24, 2005Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 24, 2005, 4:15 PM MDT for Washington County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2005, 4:15 PM MDT (22:15 UTC)
Expired
May 24, 2005, 4:39 PM MDT
In force
24 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Washington County, CO

The radar

The Goodland radar (KGLD), 124 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 12:45 PM MDTTornado WatchSPC7 hr
May 24, 1:10 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.3 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2005-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 73 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2005-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
73 J/kg
Mixed-layer CIN
-398 J/kg
Mixed-layer LCL
1712 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 242215
SVRBOU
COC121-242245-
/O.NEW.KBOU.SV.W.0073.050524T2215Z-050524T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
415 PM MDT TUE MAY 24 2005

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL WASHINGTON COUNTY IN NORTHEAST COLORADO

* UNTIL 445 PM MDT

* AT 412 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11
  MILES SOUTHWEST OF HYDE...OR ABOUT 19 MILES SOUTHEAST OF AKRON...
  MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HYDE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT TUESDAY EVENING
FOR NORTHEASTERN COLORADO.

LAT...LON 4016 10290 3992 10305 3977 10278 4009 10274

$$

BARJENBRUCH
1 follow-up statement
000 
WWUS55 KBOU 242239
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
439 PM MDT TUE MAY 24 2005

COC121-242249-
/O.CAN.KBOU.SV.W.0073.000000T0000Z-050524T2245Z/
WASHINGTON CO-
439 PM MDT TUE MAY 24 2005

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WASHINGTON COUNTY
IS CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE AREA.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT TUESDAY EVENING
FOR NORTHEASTERN COLORADO.

LAT...LON 4016 10290 3992 10305 3977 10278 4009 10274

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:50 PM MDT, 1 hour 25 minutes earlier.

Area forecast discussion, May 24, 2:50 PM MDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
250 PM MDT TUE MAY 24 2005

.SHORT TERM...TNGT-WED...STG TSTMS ACRS AREA THIS AFTN WILL CONT
INTO ERLY EVE THEN DIMINISH.  CAPES WILL CONT TO BE QUITE HIGH
THIS AFTN.  STG Q-G OMEGA SUBSIDENCE BEHIND SHT WV OF THIS AFTN.
MDLS MOVE CDFNT INTO NERN CO LATE TNGT WITH STG PRES RISES AND
UPSLP FLO DVLPG.  MDLS SHW ABUNDANT LO LVL MSTR THRU WED.  WILL
MENTION SLGT CHC DRIZZLE ALG WITH AREAS OF FOG IN AND NR ERN
FTHLLS FM LATE TNGT THRU WED MRNG.  STRATUS WILL SPRD ACRS ALL
OF NERN CO DURING EARLY MRNG HRS BEHIND CDFNT.  AMS ACRS PLAINS
ON WED WILL BE CAPPED WITH NO SHWR OR TSTM DVLPMNT EXPECTED.
WILL LEAVE SUM AFTN TSTMS OVR MTNS...MTN VLYS AND ERN FTHLLS.
TEMPS WILL BE ONLY A LTL COOLER TNGT BUT MUCH COLDER ON WED WITH
HI READINGS ONLY IN 60S ON PLAINS.  WILL GENLY COMPROMISE ON MOS
TEMP GDNC VALUES.

.LONG TERM...RIDGE ALOFT AXIS TO REMAIN NEAR WEST COAST WITH
MODERATE NW FLOW CONTINUING THROUGH THE END OF THE WEAK. SERIES OF
WEAK DISTURBANCES AND REINHACEMENT OF LOW LVL UPSLOPE FLOW TO HELP
KEEP LOW LVL MSTR LOCKED UP ALONG THE FRONT RANGE. STRATUS AND
STABLE LOW LVLS WILL KEEP THUNDER CONFINED TO THE MOUNTAINS AND
FOOTHILLS WITH AIRMASS TO CAPPED FOR THUNDERSTORMS OVER LOWER
ELEVATIONS. MUCH COOLER TEMPS WITH TEMPS IN THE 55-65 RANGE THRU
THU. A GRADUAL WARMING TREND FRI-SAT AND A BIT BETTER CHANCE OF
STORMS BY SAT AS THE LOW LVL COOL AIR ERODES OUT A BIT MORE. MAIN
CHANGES TO ZONES WILL BE TO LOWER TEMPS ON THU AND ADD SOME ISOLD
SHOWERS IN THE FRONT RANGE FOOTHILLS.

SUNDAY THROUGH TUESDAY...GFS SHOWS UPPER LEVEL ZONAL FLOW CONTINUING
ACROSS THE CENTRAL AND WESTERN U.S. ON SUNDAY...WITH AN UPPER TROUGH
DEVELOPING OVER THE GREAT BASIN BY TUESDAY. AT THE SURFACE...LOW
PRESSURE IS EXPECTED ACROSS EASTERN COLORADO EACH DAY WITH THE GFS
HINTING AT A WEAK COLD FRONTAL PASSAGE ON MONDAY. HOWEVER...GFS
ENSEMBLES AS WELL AS THE ECMWF ARE NOT IN GOOD AGREEMENT WITH THE
OPERATIONAL GFS RUN. WITH THIS IN MIND HAVE ONLY MADE MINOR
ADJUSTMENTS TO THE GRIDS.
&&

.BOU...NONE.

&&

GARD/SWE/JK
Hazardous weather outlook, May 24, 10:43 AM MDT, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1043 AM MDT TUE MAY 24 2005

COZ030>051-251200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1043 AM MDT TUE MAY 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING
OVER THE URBAN CORRIDOR AND NORTHEASTERN PLAINS OF COLORADO.
ADEQUATE MOISTURE...SHEAR AND INSTABILITY WILL BE PRESENT FOR
POSSIBLE SUPERCELL THUNDERSTORM DEVELOPMENT WHICH MAY PRODUCE LARGE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES.

IN ADDITION TO THE STORMS GENERATING ALONG THE EASTERN SLOPES OF THE
MOUNTAINS...A BAND OF SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
OVER AND NEAR THE NORTHERN BORDER OF COLORADO AT MIDDAY WILL SERVE
AS A FOCUS FOR FURTHER THUNDERSTORM DEVELOPMENT THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED DURING THIS AFTERNOON AND INTO THE
EARLY EVENING.

GARD/ENTREKIN

In the hours before

Local storm report, May 24, 3:05 PM MDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DENVER CO
305 PM MDT TUE MAY 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     TORNADO          STONEHAM                40.63N 103.65W
05/24/2005                   WELD               CO   TRAINED SPOTTER

0244 PM     HAIL             1 SW STONEHAM           40.62N 103.66W
05/24/2005  0.88 INCH        WELD               CO   TRAINED SPOTTER

            1.0 RAIN 20 MINS

0249 PM     HAIL             5 E ADENA               39.87N 104.01W
05/24/2005  0.50 INCH        ADAMS              CO   TRAINED SPOTTER

&&

RAY
Local storm report, May 24, 3:09 PM MDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
309 PM MDT TUE MAY 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     TORNADO          STONEHAM                40.63N 103.65W
05/24/2005                   WELD               CO   TRAINED SPOTTER

0244 PM     HAIL             1 SW STONEHAM           40.62N 103.66W
05/24/2005  0.88 INCH        WELD               CO   TRAINED SPOTTER

            1.0 RAIN 20 MINS

0249 PM     HAIL             5 E ADENA               39.87N 104.01W
05/24/2005  0.50 INCH        ADAMS              CO   TRAINED SPOTTER

0307 PM     TORNADO          6 WSW STERLING          40.59N 103.32W
05/24/2005                   LOGAN              CO   TRAINED SPOTTER

&&

RAY
Local storm report, May 24, 3:15 PM MDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
315 PM MDT TUE MAY 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     TORNADO          STONEHAM                40.63N 103.65W
05/24/2005                   WELD               CO   TRAINED SPOTTER

0244 PM     HAIL             1 SW STONEHAM           40.62N 103.66W
05/24/2005  0.88 INCH        WELD               CO   TRAINED SPOTTER

            1.0 RAIN 20 MINS

0249 PM     HAIL             5 E ADENA               39.87N 104.01W
05/24/2005  0.50 INCH        ADAMS              CO   TRAINED SPOTTER

0259 PM     TORNADO          5 N SNYDER              40.39N 103.58W
05/24/2005                   MORGAN             CO   TRAINED SPOTTER

0307 PM     TORNADO          6 WSW STERLING          40.59N 103.32W
05/24/2005                   LOGAN              CO   TRAINED SPOTTER

&&

RAY
Local storm report, May 24, 3:41 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
341 PM MDT TUE MAY 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     TORNADO          STONEHAM                40.63N 103.65W
05/24/2005                   WELD               CO   TRAINED SPOTTER

0244 PM     HAIL             1 SW STONEHAM           40.62N 103.66W
05/24/2005  0.88 INCH        WELD               CO   TRAINED SPOTTER

            1.0 RAIN 20 MINS

0249 PM     HAIL             5 E ADENA               39.87N 104.01W
05/24/2005  0.50 INCH        ADAMS              CO   TRAINED SPOTTER

0259 PM     TORNADO          5 N SNYDER              40.39N 103.58W
05/24/2005                   MORGAN             CO   TRAINED SPOTTER

0307 PM     TORNADO          6 WSW STERLING          40.59N 103.32W
05/24/2005                   LOGAN              CO   TRAINED SPOTTER

0316 PM     HAIL             18 N PLATNER            40.42N 103.07W
05/24/2005  0.75 INCH        WASHINGTON         CO   TRAINED SPOTTER

0340 PM     HAIL             9 NNW AKRON             40.28N 103.28W
05/24/2005  1.00 INCH        WASHINGTON         CO   TRAINED SPOTTER

&&

RAY
Local storm report, May 24, 3:49 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
349 PM MDT TUE MAY 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     TORNADO          STONEHAM                40.63N 103.65W
05/24/2005                   WELD               CO   TRAINED SPOTTER

0244 PM     HAIL             1 SW STONEHAM           40.62N 103.66W
05/24/2005  0.88 INCH        WELD               CO   TRAINED SPOTTER

            1.0 RAIN 20 MINS

0249 PM     HAIL             5 E ADENA               39.87N 104.01W
05/24/2005  0.50 INCH        ADAMS              CO   TRAINED SPOTTER

0259 PM     TORNADO          5 N SNYDER              40.39N 103.58W
05/24/2005                   MORGAN             CO   TRAINED SPOTTER

0307 PM     TORNADO          6 WSW STERLING          40.59N 103.32W
05/24/2005                   LOGAN              CO   TRAINED SPOTTER

0316 PM     HAIL             18 N PLATNER            40.42N 103.07W
05/24/2005  0.75 INCH        WASHINGTON         CO   TRAINED SPOTTER

0335 PM     TORNADO          8 W AKRON               40.16N 103.36W
05/24/2005                   WASHINGTON         CO   PUBLIC

0340 PM     HAIL             9 NNW AKRON             40.28N 103.28W
05/24/2005  1.00 INCH        WASHINGTON         CO   TRAINED SPOTTER

0340 PM     TORNADO          4 W AKRON               40.16N 103.29W
05/24/2005                   WASHINGTON         CO   PUBLIC

0342 PM     HAIL             8 NW AKRON              40.24N 103.32W
05/24/2005  1.75 INCH        WASHINGTON         CO   TRAINED SPOTTER

            QUARTER SIZE HAIL ALSO. 1-2 INCHES RAIN IN 15 MINUTES

&&

RAY
Local storm report, May 24, 4:02 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
402 PM MDT TUE MAY 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     HAIL             10 NNE AKRON            40.28N 103.11W
05/24/2005  0.75 INCH        WASHINGTON         CO   TRAINED SPOTTER

            MODERATE RAIN. WIND GUSTS 25-30 MPH ESTIMATED

0350 PM     HAIL             2 E LONE STAR           40.35N 102.81W
05/24/2005  1.50 INCH        WASHINGTON         CO   TRAINED SPOTTER

0342 PM     HAIL             8 NW AKRON              40.24N 103.32W
05/24/2005  1.75 INCH        WASHINGTON         CO   TRAINED SPOTTER

            QUARTER SIZE HAIL ALSO. 1-2 INCHES RAIN IN 15 MINUTES

0340 PM     HAIL             9 NNW AKRON             40.28N 103.28W
05/24/2005  1.00 INCH        WASHINGTON         CO   TRAINED SPOTTER

0340 PM     TORNADO          4 W AKRON               40.16N 103.29W
05/24/2005                   WASHINGTON         CO   PUBLIC

0335 PM     TORNADO          8 W AKRON               40.16N 103.36W
05/24/2005                   WASHINGTON         CO   PUBLIC

0316 PM     HAIL             18 N PLATNER            40.42N 103.07W
05/24/2005  0.75 INCH        WASHINGTON         CO   TRAINED SPOTTER

0307 PM     TORNADO          6 WSW STERLING          40.59N 103.32W
05/24/2005                   LOGAN              CO   TRAINED SPOTTER

0259 PM     TORNADO          5 N SNYDER              40.39N 103.58W
05/24/2005                   MORGAN             CO   TRAINED SPOTTER

0249 PM     HAIL             5 E ADENA               39.87N 104.01W
05/24/2005  0.50 INCH        ADAMS              CO   TRAINED SPOTTER

0244 PM     HAIL             1 SW STONEHAM           40.62N 103.66W
05/24/2005  0.88 INCH        WELD               CO   TRAINED SPOTTER

            1.0 RAIN 20 MINS

0231 PM     TORNADO          STONEHAM                40.63N 103.65W
05/24/2005                   WELD               CO   TRAINED SPOTTER

&&

RAY

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 1:29 PM MDTSevere Thunderstorm WarningBOUAdams23 min
May 24, 1:30 PM MDTSevere Thunderstorm WarningBOUArapahoe, Elbert45 min
May 24, 2:13 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld62 min
May 24, 2:27 PM MDTTornado WarningBOULogan, Morgan, Weld48 min
May 24, 2:51 PM MDTTornado WarningBOUMorgan, Washington39 min
May 24, 3:26 PM MDTTornado WarningBOUWashington49 min
May 24, 5:24 PM MDTSevere Thunderstorm WarningBOUAdams, Denver, Jefferson32 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.